Article

Duloxetine for Depression and the Incidence of Hepatic Events in Adults

Amgen, Thousand Oaks, CA, USA.
Journal of clinical psychopharmacology (Impact Factor: 5.09). 06/2011; 31(4):517-22. DOI: 10.1097/JCP.0b013e31822347d9
Source: PubMed

ABSTRACT Elevated hepatic enzyme levels and hepatic injuries have been associated with duloxetine use in clinical trials and spontaneous reports, but the association of duloxetine with a broad spectrum of hepatic outcomes has not been assessed observationally. This cohort study of adult duloxetine initiators between 2004 and 2006 based on the Ingenix Research Data Mart involved 6 matched comparator cohorts, including 4 antidepressant initiator groups (venlafaxine, nefazodone, selective serotonin reuptake inhibitors, and tricyclic antidepressants), depressed but untreated patients, and individuals without depression. The cohorts were followed up for hepatic events, and proportional hazards regression compared duloxetine initiators with comparator cohorts, whereas Poisson regression compared duloxetine usage categories to account for changed therapy during follow-up. Approximately 64,000 person-years among 21,457 duloxetine initiators and comparator cohorts yielded 51 hepatic outcome events. Venlafaxine initiators (incidence rate ratio [IRR] = 0.34; 95% confidence interval [CI], 0.12-0.95) and the cohort without depression (IRR = 0.30; 95% CI, 0.10-0.93) had lower incidences of combined hepatic events than duloxetine initiators, whereas no other differences in hepatic events were observed for duloxetine initiators relative to selective serotonin reuptake inhibitors, tricyclic antidepressants, and untreated depressed patients. In as-treated analyses, relative to nonuse, current (IRR = 4.30; 95% CI, 1.45-12.81) and recent (IRR = 5.93; 95% CI, 1.63-21.55) duloxetine use was associated with greater incidence of less severe hepatic outcomes but not hepatic-related death and potential acute hepatic failure. Although duloxetine does not seem to increase the risk of hepatic-related death or acute hepatic failure, it may be associated with an increased risk of certain less severe hepatic events.

0 Bookmarks
 · 
104 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: OBJECTIVE Antidepressant drugs can cause drug-induced liver injury (DILI). The authors review clinical data relevant to antidepressant-induced liver injury and provide recommendations for clinical practice. METHOD A PubMed search was conducted for publications from 1965 onward related to antidepressant-induced liver injury. The search terms were "liver injury," "liver failure," "DILI," "hepatitis," "hepatotoxicity," "cholestasis," and "aminotransferase," cross-referenced with "antidepressant." RESULTS Although data on antidepressant-induced liver injury are scarce, 0.5%-3% of patients treated with antidepressants may develop asymptomatic mild elevation of serum aminotransferase levels. All antidepressants can induce hepatotoxicity, especially in elderly patients and those with polypharmacy. Liver damage is in most cases idiosyncratic and unpredictable, and it is generally unrelated to drug dosage. The interval between treatment initiation and onset of liver injury is generally between several days and 6 months. Life-threatening antidepressant-induced liver injury has been described involving fulminant liver failure or death. The underlying lesions are often of the hepatocellular type and less frequently of the cholestatic and mixed types. The antidepressants associated with greater risks of hepatotoxicity are iproniazid, nefazodone, phenelzine, imipramine, amitriptyline, duloxetine, bupropion, trazodone, tianeptine, and agomelatine. The antidepressants that seem to have the least potential for hepatotoxicity are citalopram, escitalopram, paroxetine, and fluvoxamine. Cross-toxicity has been described, mainly for tricyclic and tetracyclic antidepressants. CONCLUSIONS Although an infrequent event, DILI from antidepressant drugs may be irreversible, and clinicians should be aware of it. Aminotransferase surveillance is the most useful tool for detecting DILI, and prompt discontinuation of the drug responsible is essential. The results of antidepressant liver toxicity in all phases of clinical trials should be available and published. Further research is needed before any new and rigorously founded recommendations can be made.
    American Journal of Psychiatry 12/2013; 171(4). DOI:10.1176/appi.ajp.2013.13050709 · 14.72 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Antimicrobial agents including antituberculosis (anti-TB) agents are the most common cause of idiosyncratic drug-induced liver injury (DILI) and drug-induced liver failure across the world. Better molecular and genetic biomarkers are acutely needed to help identify those at risk of liver injury particularly for those needing antituberculosis therapy. Some antibiotics such as amoxicillin-clavulanate and isoniazid consistently top the lists of agents in retrospective and prospective DILI databases. Central nervous system agents, particularly antiepileptics, account for the second most common class of agents implicated in DILI registries. Hepatotoxicity from older antiepileptics such as carbamazepine, phenytoin, and phenobarbital are often associated with hypersensitivity features, whereas newer antiepileptic drugs have a more favorable safety profile. Antidepressants and nonsteroidal anti-inflammatory drugs carry very low risk of significant liver injury, but their prolific use make them important causes of DILI. Early diagnosis and withdrawal of the offending agent remain the mainstays of minimizing hepatotoxicity.
    Seminars in Liver Disease 05/2014; 34(2):145-161. DOI:10.1055/s-0034-1375956 · 8.27 Impact Factor